Genital herpes zoster as a consequence of cancer chemotherapy-induced immunosuppression: report of a case
MetadataShow full item record
Herpes zoster (HZ) is a clinical manifestation of the reactivation of the varicella zoster virus (VZV). HZ of the male genital area is a rarely reported condition. The exact mechanism of latency and reactivation of VZV in these patients is unknown. The incidence of HZ can be associated with various conditions such as malignancies, immune deficiencies, autoimmune diseases, psychological conditions, and human immunodeficiency infection or HIV disease. In this report, we describe a rare case of HZ on male genitalia following the administration of immunosuppressant drugs for bowel cancer. The patient developed classical features of HZ during chemotherapy, 2 years after the initial chemotherapy for his bowel cancer. The ulcers of HZ lesions were treated with chlorhexidine (Curasept) ointment to prevent secondary bacterial infection. All the lesions subsided gradually and in 2 weeks with no later symptoms or pain. Genitalia are an unusual site of eruption in HZ. Patients with malignancy and iatrogenic immunodeficiency have an increased risk of reactivation of VZV and development of HZ.
Journal of Infection and Chemotherapy
Medical and Health Sciences not elsewhere classified